From San Rafael, California, USA:
I have read your responses on lipoatrophy and lipohypertrophy, but I have additional questions. My 13 year old son has had Type 1 diabetes for 4 1/2 years. He takes 2 shots of a Regular/NPH mixture and 1 shot of Regular only. He uses human insulin. Initially we rotated shots among his arms and legs. After 2 and 1/2 years, he started to get lipoatrophy in one leg and one arm. We were told to inject pork insulin into the side of the atrophied area but that did not help. We may not have been injecting it correctly, though. The areas have not changed in the past two years even though we have not injected in the area.
We switched to injections in his abdomen and he started to get lipohypertrophy. Now after 2 years, he is getting some lipoatrophy in two areas of his stomach. We have tried to be very careful in rotating sites.
I would like to know if changing the brand of insulin would make a difference. He uses Novolin. Also, would it matter if we used only Regular or Regular and Lente? Could the preservatives in the insulin be causing a reaction?
I would be most grateful for any ideas on how to prevent this from happening in the future and how to correct it.
Lipoatrophy or "dents" in the skin is rare today with "purified" insulins. This problem was felt to be mainly due to the impurities in the older preparations of insulin made from animals. I am not sure why you injected pork insulin into the sides of atrophied areas. If he was sensitive to the human insulin, most likely he would be as sensitive or more sensitive to the corresponding pork insulin. (When human insulin came out, it was suggested that injecting the human insulin into the periphery of atrophied areas caused by the injection of the impure animal insulins would help promote filling in of the atrophied area.)
It is possible that your child is either sensitive to one of the preservatives in the insulin or to the buffer. I would suggest that your doctor contact both the Novo company and Eli Lilly company (the two manufacturers of insulin in the US) to see if they have any recommendations.
Original posting 2 Sep 1998
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.